Minnesota, 2008

Hail and Damaging Winds in Minnesota, July 25, 2008

July 25, 2008 · NWS MPX · 4 events in 1 county or zone

was the main ingredient for the development of scattered severe thunderstorms on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary stretched across Central Minnesota...was the main ingredient for the development of scattered severe thunderstorms on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 11:30 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 11:30 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT FRI JUL 25 2008

.AVIATION.../18Z TAF ISSUANCE/
AVIATION CONCERNS ARE ONLY IN THE FIRST FEW HOURS OF THE FORECAST
PERIOD AND ONLY FOR THE EASTERN PART OF THE FORECAST AREA. FRONTAL
BOUNDARY IS ABOUT HALF WAY THROUGH THE AREA AT THIS TIME AND WILL
PUSH SOUTHEAST ACROSS THE REMAINDER OF THE AREA THROUGH THE
BALANCE OF THE AFTERNOON. EARLIER CONVECTION HAS EXITED ALL BUT
THE FAR EASTERN PART OF THE AREA...TAKING THE LOWER CEILINGS WITH
IT...LEAVING VFR CONDITIONS IN ITS WAKE. HOWEVER...A LINE OF
MODERATE TO TOWERING CU HAS DEVELOPED JUST AHEAD OF THE FRONTAL
BOUNDARY...AND SHRA/TSRA ARE FILLING IN ALONG THIS LINE FROM EAST
CENTRAL MINNESOTA NORTHEAST INTO NORTHWEST WISCONSIN. WOULD
EXPECT THIS ACTIVITY TO PERSIST AS IT DROPS SOUTHEAST...ALTHOUGH
IT APPEARS IT WILL STAY NORTH OF KMSP...IMPACTING PERHAPS KRNH AND
EVENTUALLY KEAU WITH TSRA AND BRIEF MVFR AND PERHAPS IFR CEILINGS
AND VISIBILITIES. OTHERWISE... HIGH PRESSURE WILL BUILD INTO THE
AREA TONIGHT WITH CLEAR SKIES AND LIGHT WINDS PERSISTING INTO
SATURDAY.

&&

.PREV DISCUSSION...
/ISSUED 1006 AM CDT FRI JUL 25 2008/
BUSY MORNING SO FAR SO WON/T BELABOR THE OBVIOUS POINTS WITH THE
GENERAL SYNOPTIC SETUP TODAY. MAIN FORECAST CONCERNS ARE THE
ONGOING CONVECTION AND CHANCES FOR ADDITIONAL DEVELOPMENT WITH THE
FROPA LATER TODAY. CURRENT ACTIVITY IS TIED TO SOME MID LEVEL WARM
ADVECTION TAPPING THE 1500 J/KG OR SO OF ELEVATED INSTABILITY...
ALONG WITH DPVA AHEAD OF A WEST TO EAST SHORTWAVE SEEN IN THE
WATER VAPOR MOVING THROUGH SOUTHERN MINNESOTA. IN ADDITION...SOME
UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION OF THE JET TO
OUR NORTH IS ALSO AIDING THINGS. ACTIVITY HAS REMAINED BELOW
SEVERE LIMITS DUE TO LACK OF GOOD DEEP LAYER SHEAR AND
ORGANIZATION... SO IT HAS BEEN SOMEWHAT PULSEY AND PRODUCING PEA
SIZE HAIL AT BEST. VISIBLE IMAGERY SHOWS CLOUDS CLEARING FAIRLY
QUICKLY BEHIND THIS FEATURE...ALTHOUGH THE ACTUAL COLD FRONTAL
BOUNDARY IS STILL OVER THE WESTERN CWFA WHERE THE ACTUAL DEWPOINT
GRADIENT IS APPARENT. THE FRONT SHOULD MAKE QUICK PROGRESS EAST
TODAY AS THE VIGOROUS SHORTWAVE SEEN DIVING SOUTHEAST INTO
NORTHERN MINNESOTA SWINGS THROUGH THE AREA. THE BEST FORCING FROM
THIS FEATURE WILL MAINLY IMPACT THE NORTHERN AND EASTERN
CWFA...AND ITS INFLUENCE WILL COALESCE WITH INSTABILITY BEST OVER
THE EASTERN COUNTIES LATER TODAY. THE FAR SOUTH SHOULD SEE
INSTABILITY RECOVER AHEAD OF THE FRONT LATER TODAY AS
WELL...ALTHOUGH LARGE SCALE FORCING WILL BE LESSER IN THAT AREA.
WILL MAINTAIN SOME CHANCE POPS OVER THE EAST AND SOUTH...TRIMMING
THEM FROM WEST TO EAST BY LATE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH
Hazardous weather outlook, Jul 25, 12:54 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
154 PM CDT FRI JUL 25 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WEST CENTRAL WISCONSIN TODAY. THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL. A WEAK FRONTAL BOUNDARY WILL
MOVE SOUTHEAST THROUGH WESTERN WISCONSIN THIS AFTERNOON. THIS
FRONT WILL ACT AS THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL MINNESOTA SATURDAY
NIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE
OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN ON
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED IN PORTIONS OF WEST
CENTRAL WISCONSIN THIS AFTERNOON.

In the hours before

Special weather statement, Jul 25, 1:20 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT FRI JUL 25 2008

MNZ051-059-060-252015-
HENNEPIN-SHERBURNE-WRIGHT-
212 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR HENNEPIN...SHERBURNE AND WRIGHT
COUNTIES UNTIL 315 PM CDT...

AT 207 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BECKER. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BECKER.
  MONTICELLO.
  OTSEGO.
  ALBERTVILLE.
  HANOVER.
  ROGERS.

TRH
Special weather statement, Jul 25, 1:48 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
248 PM CDT FRI JUL 25 2008

WIZ015-252045-
BARRON-
248 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR BARRON COUNTY UNTIL 345 PM CDT...

AT 244 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR COMSTOCK. THIS STORM WAS MOVING SOUTHEAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COMSTOCK.
  ALMENA.
  BARRON.
  HILLSDALE.
  CAMERON.
  SUMNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 900
PM CDT.
Special weather statement, Jul 25, 2:03 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
303 PM CDT FRI JUL 25 2008

WIZ016-252100-
RUSK-
303 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 400 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF EDGEWATER. THIS STORM WAS MOVING
SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TONY.
  GLEN FLORA.
  INGRAM.
  HAWKINS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 900
PM CDT.

TRH
Special weather statement, Jul 25, 2:08 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 PM CDT FRI JUL 25 2008

MNZ063-WIZ024-252100-
PIERCE-WASHINGTON-
308 PM CDT FRI JUL 25 2008

...SIGNIFICANT WEATHER ALERT FOR PIERCE AND WASHINGTON COUNTIES UNTIL
400 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR HUGO. THIS STORM WAS MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HUGO.
  MAHTOMEDI.
  WILLERNIE.
  MARINE ON ST CROIX.
  STILLWATER.
  OAK PARK HEIGHTS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TRH
Local storm report, Jul 25, 2:14 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
314 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             1 S FREDERIC            45.64N 92.46W
07/25/2008  E0.75 INCH       POLK               WI   PUBLIC

            HAIL COVERED GROUND.

&&

TDK
Local storm report, Jul 25, 2:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BARRON                  45.40N 91.85W
07/25/2008  E0.88 INCH       BARRON             WI   TRAINED SPOTTER

&&

TDK

The radar

The Minneapolis radar (KMPX), 63 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 25, 2:40 PM CST
Where
Washington County, 0.85 mi SE of Stillwater
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.060, -92.820

Trees and power lines downed.

Thunderstorm Wind, Washington

When
July 25, 2:40 PM CST
Where
Washington County, 0.7 mi ENE of Oak Park Heights
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
45.035, -92.808

Trees and power lines downed in Oak Park Heights.

Thunderstorm Wind, Washington

When
July 25, 2:40 PM CST
Where
Washington County, Lakeland
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
44.970, -92.770

Trees and power lines downed.

Hail, Washington

When
July 25, 4:40 PM CST to 4:45 PM CST
Where
Washington County, 1.47 mi NNE of St Croix Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
44.790, -92.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129587, 129589, 129590, 129585.